Iowa, 2008

Hail and Damaging Wind in Iowa, August 4, 2008

August 4, 2008 · NWS ARX · 11 events in 4 counties and zones

A cold front triggered scattered thunderstorms on the morning of August 4. A few of the storms produced hail up to the size of nickels and quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
$200,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front triggered scattered thunderstorms on the morning of August 4. A few of the storms produced hail up to the size of nickels and quarters. One storm produced estimated wind gusts between 60 and 65 mph in Charles City, which knocked down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 4, 6:33 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 4, 6:33 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
733 AM CDT MON AUG 4 2008

.UPDATE...THIS MORNING

WATER VAPOR IMAGERY AND WIND PROFILERS SHOW A 500 MB SHORT WAVE
TROUGH MOVING NORTHEAST OF EASTERN NEBRASKA THIS MORNING. STRONG
TO SEVERE THUNDERSTORMS HAVE DEVELOPED AHEAD OF THIS TROUGH ACROSS
NORTHWEST IOWA. NONE OF THE MODELS ARE REALLY HANDLING THIS
SITUATION THAT WELL...SO I HAVE TO SHOOT FROM THE HIP AND LOOK AT
THE VARIOUS PARAMETERS ON THE SPC RUC. WITH MOST UNSTABLE CAPES OF
3000 TO 4000 J/KG AHEAD OF THIS THUNDERSTORM COMPLEX...I SEE NO
REASON WHY THIS COMPLEX WILL NOT CONTINUE TO MOVE TRHOUGH OUR AREA
THIS MORNING. IT APPEARS THAT THE THUNDERSTORMS WILL MOVE INTO
SOUTHEAST MINNESOTA AND NORTHEAST IOWA AROUND 14Z AND REACH THE
MISSISSIPPI RIVER BETWEEN 1030 AM AND 11 AM.

&&

.PREV DISCUSSION... /ISSUED 327 AM CDT MON AUG 4 2008/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS REMAIN ON PRECIPITATION CHANCES TODAY THROUGH
TUESDAY ALONG WITH SEVERE WEATHER THREAT.

07Z SURFACE ANALYSIS SHOWS A WEAK AREA OF LOW PRESSURE OVER
NORTHWEST IOWA...WITH WARM FRONT EXTENDING INTO THE FAR
SOUTHWESTERN SECTIONS OF THE FORECAST AREA. AREA PROFILERS SHOWING
SOUTHWESTERLY LOW LEVEL JET ACROSS IOWA FEEDING ELEVATED BAND OF
CONVECTION FROM NEAR LA CROSSE INTO CENTRAL WISCONSIN ALONG
THE EDGE OF THE CAPPING INVERSION.

04.00Z NCEP DETERMINISTIC MODELS SIMILAR IN THEIR SOLUTIONS WITH
SHORTWAVE ROTATING OUT OF CANADIAN TROUGH FLATTENING THE RIDGE
ACROSS THE NORTHERN TIER OF STATES. THIS ZONAL FLOW THEN SLOWLY
TRANSITIONS TO A MORE NORTHWESTERLY FLOW FOR THE GREAT LAKES REGION
BY TUESDAY AND WEDNESDAY. THE STRONGEST WAVE IN THE FLOW DROPS
ACROSS THE AREA TUESDAY AND WILL PUSH THE THE FRONT SOUTH OF THE
AREA.

IN THE NEAR TERM...04.06Z RUC INDICATES LOW LEVEL JET TO VEER TO A
MORE WESTERLY DIRECTION EARLY THIS MORNING. THUS EXPECT CONVECTION
TO BUILD SOUTHEASTWARD INTO SOUTHERN WISCONSIN BEFORE EXITING
LATER THIS MORNING. WEAK LOW PRESSURE WILL SLIDE NORTHEAST WITH WARM
FRONT LIFTING NORTHWARD. ONCE MORNING CONVECTION EXITS THE
AREA BETWEEN 11Z-13Z...WARM TEMPERATURES ALOFT WILL BE KEEP THE AREA
CAPPED MOST OF THE DAY. WITH INSTABILITY INCREASING THIS AFTERNOON
AND NEXT IMPULSE COULD SEE SOME SCATTERED CONVECTION DEVELOP.

FRONTAL BOUNDARY WILL RESIDE FROM NORTHEAST IOWA INTO SOUTHWEST
WISCONSIN TONIGHT. AS LOW LEVEL JET STRENGTHENS...POTENTIAL EXISTS
FOR ANOTHER MCS TO DEVELOP ALONG/NEAR THE FRONT AND MOVE EASTWARD
ACROSS THE AREA...ESPECIALLY AFFECTING NORTHEAST IOWA AND SOUTHWEST
WISCONSIN. AS THIS UNFOLDS LATER TODAY...LATER SHIFTS MAY BE ABLE TO
RAISE POPS INTO THE LIKELY CATEGORY FOR THE SOUTHERN SECTIONS OF THE
FORECAST AREA.

ON TUESDAY AS UPPER FLOW BECOME MORE NORTHWESTERLY ANOTHER
SHORTWAVE DROPS ACROSS THE AREA. THIS WILL PUSH ATTENDANT COLD FRONT
TO THE SOUTH OF THE AREA BY LATE AFTERNOON. BOTH GFS AND NAM SHOWING
MODERATE INSTABILITIES DEVELOPING ACROSS THE SOUTHERN SECTIONS OF THE
FORECAST AREA. WILL KEEP CHANCE POPS GOING WITH THE HIGHEST ACROSS
THE SOUTH. THE FRONT GETS PUSHED SOUTH OF THE AREA TUESDAY NIGHT AS
HIGH PRESSURE AND DRIER AIR ADVECT INTO THE AREA. DEW POINTS LOOK TO
DROP BACK INTO THE 50S UNDER CLEAR SKIES. WILL HAVE TO WATCH FOR FOG
POTENTIAL...ESPECIALLY GIVEN THE RECENT RAINS. FOR NOW WILL LEAVE OUT
THE GRIDS. DID DROP TEMPERATURES A LITTLE IN THIS TIME FRAME BASED ON
THE LOWER DEW POINTS AND CLEARING SKIES.

QUIET AND SEASONABLE WEATHER THEN SETTLES IN WEDNESDAY AND WEDNESDAY
NIGHT AS HIGH PRESSURE BUILDS INTO THE REGION.

LONG TERM...THURSDAY THROUGH SUNDAY

AREA WILL CONTINUE UNDER THE INFLUENCE OF NORTHWEST FLOW ALOFT.
THUS EXPECT TEMPERATURES TO BE NEAR OR SLIGHTLY BELOW NORMAL THROUGH
THE PERIOD. MAINLY A DRY PERIOD IS EXPECTED WITH THE EXCEPTION OF A
SHORTWAVE WAVE ON THURSDAY AFTERNOON...COMBINING WITH AFTERNOON
INSTABILITIES TO GENERATE SOME SHOWERS ACROSS THE NORTHEASTERN
ZONES AND THEN ANOTHER WAVE ON SUNDAY. PREVIOUS SET OF GRIDS HAVE
THE WILL IN HAND AND THUS PLAN NO CHANGES TO THIS PERIOD.

AVIATION...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS WEST CENTRAL...
SOUTHWEST...AND CENTRAL WISCONSIN EARLY THIS MORNING...AND THEN MOVE
OUT OF THE AREA BETWEEN 11Z AND 13Z. THESE THUNDERSTORMS WILL HAVE
THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

FOR THE REMAINDER OF THE MORNING AND EARLY AFTERNOON...IT LOOKS LIKE
THE AREA WILL BE UNDER A STRONG CAP. THE CAP THEN WILL WEAKEN AS
SHORT WAVE TROUGH MOVES THROUGH THE REGION. AS THIS OCCURS...
THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA. A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS THE COLD FRONT
SINKS SOUTHWARD THROUGH THE AREA. A FEW OF THESE THUNDERSTORMS MAY
BECOME SEVERE. AT THIS TIME...IT LOOKS LIKE THESE THUNDERSTORMS MAY
BE SOUTH OF THE TAF SITES...SO MAY LEAVE THUNDER OUT OF THE TAFS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE - BOYNE
SHORT AND LONG TERM - RABERDING
AVIATION - BOYNE
Hazardous weather outlook, Aug 4, 4:25 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
525 AM CDT MON AUG 4 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-051100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
525 AM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL MEANDER ACROSS SOUTHERN MINNESOTA AND CENTRAL WISCONSIN
TODAY...AND THEN MOVE SLOWLY SOUTH INTO NORTHERN IOWA AND SOUTHERN
WISCONSIN TONIGHT. SEVERAL ROUNDS OF THUNDERSTORMS WILL MOVE ALONG
THIS FRONT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE SOUTH OF
A LINE FROM THE TWIN CITIES TO WISCONSIN RAPIDS. THE MAIN SEVERE
WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND POSSIBLY
A FEW ISOLATED TORNADOES. THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF
PRODUCING VERY HEAVY RAIN. THIS MAY RESULT IN LOCALIZED FLASH
FLOODING...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN...WHERE
RAINFALL RUNOFF WILL BE ENHANCED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT WILL CONTINUE TO PROVIDE A CHANCE OF THUNDERSTORMS ON
TUESDAY AS YET ANOTHER WAVE OF LOW PRESSURE MOVES ALONG IT. NONE
OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY...BUT IT IS TOO
EARLY TO ASCERTAIN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY FROM TODAY THROUGH
TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Local storm report, Aug 4, 5:29 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
629 AM CDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     HAIL             ARCADIA                 44.25N 91.49W
08/04/2008  M0.88 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

&&

BOYNE

The radar

The Des Moines radar (KDMX), 146 km away, was scanning. The volume nearest the first event began at 14:08 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Floyd

When
August 4, 8:08 AM CST
Where
Floyd County, 5.14 mi SW of Aureola
Measured
0.75 in hail
Reported by
Public
Coordinates
42.910, -92.940

Hail reported was mostly the size of pebbles in the the extreme southwest part of the county.

Hail, Floyd

When
August 4, 8:16 AM CST
Where
Floyd County, 0.69 mi S of Marble Rock
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.960, -92.870

Hail, Floyd

When
August 4, 8:17 AM CST
Where
Floyd County, 0.86 mi SW of Aureola
Measured
1 in hail
Property damage
$5,000
Crop damage
$30,000
Reported by
Public
Coordinates
42.960, -92.890

Hail damaged the siding of a home and also soybean fields. This information was relayed via KIMT-TV.

Hail, Floyd

When
August 4, 8:20 AM CST
Where
Floyd County, 1.22 mi SE of Marble Rock
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Newspaper
Coordinates
42.960, -92.850

A car window was broken out by large hail. Numerous fields of soybeans and corn were damaged, as hail stripped and shredded the plants leaves.

Hail, Floyd

When
August 4, 8:23 AM CST
Where
Floyd County, 1.22 mi SE of Marble Rock
Measured
1 in hail
Property damage
$10,000
Crop damage
$40,000
Reported by
Law Enforcement
Coordinates
42.960, -92.850

In addition to the hail, wind gusts were estimated at 50 mph and there were a few trees down in Marble Rock.

Hail, Floyd

When
August 4, 8:27 AM CST
Where
Floyd County, 4.1 mi E of Marble Rock
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
42.960, -92.790

A large amount of penny to quarter size hail was reported on farms east of Marble Rock.

Hail, Floyd

When
August 4, 8:40 AM CST
Where
Floyd County, 1.38 mi S of Charles City
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.050, -92.700

Thunderstorm Wind, Floyd

When
August 4, 8:43 AM CST
Where
Floyd County, 1.71 mi SW of Charles City Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.050, -92.620

Two large 100 year old oak trees were knocked down. The trees landed on power lines and blocked a road and driveway.

Hail, Chickasaw

When
August 4, 8:44 AM CST
Where
Chickasaw County, 0.51 mi E of Chickasaw
Measured
0.75 in hail
Reported by
Public
Coordinates
43.030, -92.490

Hail, Fayette

When
August 4, 9:15 AM CST
Where
Fayette County, 1.22 mi SW of Waucoma
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
43.060, -92.050

Hail, Allamakee

When
August 4, 10:05 AM CST
Where
Allamakee County, 2.31 mi SSW of Waukon Jct
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
43.120, -91.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122928, 122929, 122930, 122931, 122932, 122933, 122934, 122939, 122935, 122938, 122936.